Alert archive / Louisiana / Flash Flood Warnings in 2002

Flash Flood Warning 29, NWS New Orleans, LA

October 9, 2002Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Oct 9, 2002, 9:25 PM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2002, 9:25 PM CDT (02:25 UTC)
Expired
Oct 10, 2002, 1:15 AM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Lafourche Parish, LA, Terrebonne Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2002-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2002-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 100225
FFWNEW
LAC057-109-100615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
920 PM CDT WED OCT 9 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 115 AM CDT

* AT 920 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF 
HEAVY RAIN AND THUNDERSTORMS MOVING NORTH ACROSS TERREBONNE AND 
NORTHERN LAFOURCHE PARISHES. RADAR ESTIMATES INDICATE THAT 2.5 TO 4 
INCHES OF RAIN HAVE ALREADY FALLEN THIS EVENING ACROSS EASTERN AND 
CENTRAL TERREBONNE PARISH AND SECTIONS OF NORTHERN LAFOURCHE PARISH.
ADDITIONAL MODERATE TO HEAVY RAINFALL EXPECTED THROUGH THE REMAINDER 
OF THE EVENING HOURS WILL LIKELY TO LEAD TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
1 follow-up statement
000 
WGUS74 KLIX 100402
FFSNEW
LAC057-109-100615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 PM CDT WED OCT 9 2002

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
TERREBONNE AND NORTHERN LAFOURCHE PARISHES.

AT 1055 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A BAND OF
MODERATE TO OCCASIONALLY HEAVY RAIN AND THUNDERSTORMS EXTENDING
ACROSS EASTERN TERREBONNE PARISH AND SECTIONS OF NORTHERN LAFOURCHE
PARISH. RAINFALL RATES AROUND ONE INCH PER HOUR WERE OCCURRING
WITHIN THIS BAND. LOUISIANA STATE POLICE REPORTED THAT PORTIONS OF
HIGHWAY 57 BETWEEN HOUMA AND DULAC WERE COVERED WITH WATER. IN
ADDITION...EXTENSIVE STREET FLOODING WAS REPORTED BY LAFOURCHE
PARISH OFFICIALS BETWEEN RACELAND AND HOUMA.

ALTHOUGH THIS BAND OF HEAVIER RAINFALL WAS SHIFTING SLOWLY TO THE
EAST...ADDITIONAL RAINFALL FALLING OVERNIGHT ON ALREADY SATURATED
SOILS WILL CONTINUE TO CONTRIBUTE TO FLASH FLOODING.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 3:35 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, Oct 9, 3:35 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
335 PM CDT WED OCT 9 2002

...A VERY RAINY PERIOD FROM NOW UNTIL SUNDAY MORNING...
...A FLOOD WATCH WILL BE IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA
   AND SOUTHWEST MISSISSIPPI AT 4 PM CDT...

LOW LEVEL CONVERGENCE HAS BECOME QUITE PRONOUNCED IN THE PAST COUPLE
OF HOURS AS WARM FRONT IS SHOWING SIGNS OF MOVING NORTHWARD. SURFACE
BASED CONVECTION IS SHOWING SOME MODEST ROTATIONAL CHARACTERISTICS
WITH ONE TORNADO ALREADY REPORTED IN THE NAPOLEONVILLE AND
LABADIEVILLE AREAS BETWEEN 2 AND 230 PM. UPPER LEVEL JET DYNAMICS IS
BECOMING INCREASINGLY FAVORABLE FOR LARGE SCALE VERTICAL LIFT FROM
THIS EVENING ONWARD. GOES SOUNDER DATA SHOWS THE ENTIRE NORTHWEST
GULF SHROUDED BY DEEP LAYERED MOISTURE WITH THE HOLES REVEALING 2.25
INCHES OR BETTER P.W. VALUES. THIS IS ALL POINTING TO THE LA GULF
COASTAL REGION.

WILL ISSUE THE FLOOD WATCH PER EXCESSIVE RAINFALL DISCUSSION
GUIDANCE. DO AGREE WITH THE 24 HOUR STORM TOTAL OF 3-5 INCHES
THROUGH THURSDAY EVENING...BUT BY THE TIME THE NEXT FRONT MOVES
THROUGH SUNDAY MORNING...THE RAINFALL TOTALS CAN GET UGLY...PERHAPS
EXCEEDING 10 INCHES FROM THIS EVENING THROUGH SUNDAY MORNING IN SOME
LOCATIONS. I KNOW THIS IS NOT ENCOURAGING NEWS IN AREAS THAT JUST
PUT AWAY TWO TROPICAL SYSTEMS.

THE GOOD NEWS IS THAT THE NEXT FRONT APPEARS TO HAVE THE DENSITY TO
BRING AUTUMNAL TEMPERATURES INTO THE REGION. MAY HAVE TO GO THROUGH
A BOUT OF SQUALLY SEVERE WEATHER PRE-FRONTAL SUNDAY.

COORDINATION...THANKS JAN...MOB AND LFMRC FOR FLOOD WATCH COORD.
CAME TO CONSENSUS WITH MOB ON DROPPING THE COASTAL MS COUNTIES FROM
WATCH AT THIS TIME AND WILL RE-EVALUATE FOR LATER ISSUANCE THURSDAY
MORNING. THANKS SPC FOR SEVERE WEATHER COORD.

MCB 70/80/69/81 9967       BTR 70/80/68/81 9967
MSY 75/80/72/82 8877       GPT 73/80/71/80 5777

.NEW...NONE.
LA...FLOOD WATCH ENTIRE CWA.
MS...FLOOD WATCH ENTIRE CWA.

24
Hazardous weather outlook, Oct 9, 2:29 PM CDT, 6 hours 56 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
229 PM CDT WED OCT 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH POSSIBLE
TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST LOUISIANA.

THE LOWER PEARL RIVER REMAINS IN FLOOD. SEE THE LATEST FLOOD
STATEMENTS FOR UPDATES.

A FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHWEST MISSISSIPPI AND
PORTIONS OF EAST CENTRAL LOUISIANA TODAY AND TONIGHT AND WILL LIKELY
BE EXPANDED TO INCLUDE ALL OF SOUTHEAST LOUISIANA AND COASTAL
MISSISSIPPI.

THE COMBINATION OF AN UPPER LEVEL JET STREAK...INCREASING LOW LEVEL
MOISTURE AND CONVERGENCE NEAR AND ALONG A WARM FRONT WILL PROVIDE A
RISK OF ISOLATED SEVERE THUNDERSTORMS.  SOME STORMS MAY ROTATE AND
PRODUCE A THREAT OF ISOLATED TORNADOES THIS AFTERNOON INTO TONIGHT.
THE GREATEST THREAT WILL BE GENERALLY EAST OF A MORGAN CITY TO
LIBERTY MISSISSIPPI LINE. INDIVIDUAL STORMS WILL MOVE TO THE NORTH
AT 20 TO 25 MPH. OCCASIONAL LIGHTNING AND HEAVY RAIN WILL ALSO
ACCOMPANY THE STORMS THROUGH TONIGHT.

IN ADDITION...RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED
THROUGH THURSDAY IN THE WATCH AREA. LOCALLY HEAVIER AMOUNTS ARE
POSSIBLE NEAR THE MISSISSIPPI RIVER. THE SOIL REMAINS VERY MOIST
FOLLOWING TWO TROPICAL SYSTEMS. THEREFORE...HEAVY RAINFALL WILL
RESULT IN RAPID RUNOFF INTO CREEKS...RIVERS AND BAYOUS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT TO
POTENTIAL TORNADO DEVELOPMENT. RELAY ANY INCLEMENT WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. HAM RADIO OPERATIONS IS NOT
ACTIVATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A THREAT OF FLOODING RAINS FROM THIS EVENING
SUNDAY MORNING. STRONG TO SEVERE THUNDERSTORMS MAY ACCOMPANY
THE FRONTAL PASSAGE SUNDAY MORNING.

In the hours before

Local storm report, Oct 9, 5:45 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
545 PM CDT WED OCT 9 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0202 PM    6 SE NAPOLEONVILLE        LA   TORNADO
10/09/02   ASSUMPTION                     6 MOBILE HOMES HEAVILY
                                          DAMAGED OR DESTROYED. A
                                          TOTAL OF 39 RESIDENCES WERE
                                          DAMAGED RANGING FROM MINOR
                                          TO MAJOR. NO INJURIES AND
                                          NO FATALITIES. APPROXIMATE
                                          AREA WHERE DAMAGE OCCURRED
                                          LOUISIANA HIGHWAY 1
                                          AND HIGHWAY 400. REPORTED BY
                                          ASSUMPTION PARISH
                                          EMERGENCY MANAGEMENT

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 11:17 AM CDTSpecial Marine WarningLIX118 min

Nearby

Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.